Part of A Practical Guide to HIV Drug Side Effects
Loss of sexual interest (decreased libido), erectile difficulties in men, and difficulties reaching orgasm in both men and women are frequently ignored side effects of some medications. Though you may blush at the idea, it is important that you refer to Rule #1 in the introduction and discuss these difficulties with your doctor, particularly if your troubles started shortly after the introduction of a new med. Sexual difficulties have been reported in many people taking protease inhibitors, although there may be a number of other causes that contribute, including:
Tips for Treating Sexual Difficulties
It is important to know that sexual dysfunction is rarely simply "an age-related thing" and should not be ignored. An evaluation of your testosterone level is very important in anyone experiencing a decline in sexual interest (for both men and women), erection difficulties or inability to reach orgasm. Appropriate hormone replacement can return testosterone levels to normal and remarkably reverse sexual problems. It is very important to stick to through-the-skin testosterone therapies (gels, creams or patches) because injections can shut down your own remaining testosterone production and can actually cause sexual problems down the line.
Because many HIV positive women reach perimenopause or menopause at much younger-than-normal ages, women should also have female hormones tested. Deficiencies can contribute to sexual arousal disorder as well as vaginal thinning and dryness, which can cause difficulty with intercourse and reduced pleasure. Based on results, the pros and cons of hormone replacement therapy should be discussed with your doctor.
With autonomic neuropathy, a nerve condition that is widespread in PHAs but often undiagnosed, much less is known about possible therapies, but the nutrient therapies for peripheral neuropathy (see "Peripheral Neuropathy") may help some people. When a physical exam and laboratory analysis of problems potentially related to sexual dysfunction appear normal, a search for other possible causes should continue.
Stress, anxiety and depression are frequently accompanied by sexual problems. These issues should be addressed and, where possible, treated through effective counselling and/or medications. If you are being treated for depression or chronic anxiety and you develop sexual problems, your antidepressant may be the cause and a change in meds may be warranted. Many antidepressants provoke sexual side effects, however, some are worse than others. The antidepressant Wellbutrin can actually increase sexual desire and function, including ability to reach orgasm in both men and women. Check into this with your doctor.
Some commonsense rules to improve your chances of sexual health:
If troubles persist, a consultation with a urologist, sexologist or a trial of sildenefil (Viagra) or tadalafil (Cialis) may be an option for men with impotence.
It is very important to know that these drugs may interact with a number of other drugs, including some antiretroviral medications and certain heart disease drugs. Viagra and Cialis should not be used by anyone taking the heart drug nitroglycerin or other nitrate medications, since the combination can sharply decrease blood pressure in a way that can lead to shock or death. It is recommended that lower doses be used in anyone currently on an antiretroviral regimen that includes either a protease inhibitor or a non-nuke. The usual recommendation for such people is to limit Viagra use to one 25-mg pill in any 48-hour period. Don't even consider using Viagra without consulting with your doctor about interaction problems.
Last but not least, don't be embarrassed about your difficulties -- a side effect is a side effect! And, for the last time, refer to Rule #1.
For more info, see "Sexual Healing" in the Fall/Winter 2005 issue of CATIE's Positive Side magazine, available at www.positiveside.ca or by calling 1.800.263.1638 [if you're in Canada].
This article was provided by Canadian AIDS Treatment Information Exchange. Visit CATIE's Web site to find out more about their activities, publications and services.